Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2003, 5:51 PM MDT for Weld County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2003, 5:51 PM MDT (23:51 UTC)
- Expired
- Jun 29, 2003, 6:50 PM MDT
- In force
- 59 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Weld County, CO
The radar
The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS55 KBOU 292351 SVRBOU COC123-300045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 550 PM MDT SUN JUN 29 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 650 PM MDT * AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHEAST OF ROGGEN...OR ABOUT 24 MILES SOUTHWEST OF FORT MORGAN...MOVING SOUTHWEST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ROGGEN. VERY LARGE HAIL AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. HEAVY RAINFALL FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4001 10438 4001 10416 4026 10416 4014 10444 $$ BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:30 PM MDT, 4 hours 21 minutes earlier.
Area forecast discussion, Jun 29, 1:30 PM MDT, 4 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 130 PM MDT SUN JUN 29 2003 SHORT TERM DISCUSSION: STORMS ARE FIRING OVER THE MOUNTAINS AND FOOTHILLS EARLY THIS AFTN WITH THIS HIR TERRAIN ABOVE THE COOL AND STABILINESS WHICH EXISTS OVER THE PLAINS ATTM. DESPITE EARLY AFTN STABLE CONDITIONS OVER THE NEARBY PLAINS...SHOULD BE ENUF OUTFLOW BOUNDARIES AND HEATING TO GET STORMS GOING BETWEEN 3-4 PM. LATEST ACARS SHOWING INVERSION AT 700MB BUT SFC T/TD OF 75/54 SHOULD BE ENUF TO POPS STUFF WITH CAPES UP AROUND 1500 J/KG. ONLY A FEW MORE DEGREES TO GO. ALSO SFC PLOTS/RADAR SHOWING WEAK BOUNDARY DEVELOPING OVER THE DENVER AREA WHICH SHOULD HELP TO ENHANCE THINGS A BIT LATER THIS AFTN. JUST ENOUGH SHEAR TO SPRING AN ISOLD SEVERE STORM OVR SRN/WRN SXNS OF CWA. MAIN THREAT WOULD BE MARGINAL LARGE HAIL UP TO AN INCH IN DIA. SOME HEAVY RAINERS AS WELL WITH STORMS AS PW VALUES NEAR AN INCH PER MESOETA SOUNDINGS. UPPER LEVEL TROF MOVING INTO NERN CO SHOULD ENCHANCE CONVECTION FOR A TIME THRU EARLY EVENING THEN STABILIZING AND CLEARING SKIES LATER TNT. STILL SOME PATCHY FOG OVER THE FAR PLAINS WITH LINGERING LOW LVL MSTR AND STRONG LOW LVL INVERSIONS FORMING. ENOUGH DRAINAGE WINDS SETTING UP OFF THE PALMER DIVIDE FOR LITTLE IF ANY FOG OVER DEN AREA. RIDGE ALOFT BUILDS OVER US ON MONDAY BUT NOTHING TO REALLY FLUSH THE LOW LVL MSTR OUT. WITH NO UPPER LEVEL FEATURES ON MONDAY WILL HAVE TO RELY ON DAYTIME HEATING AND RESIDUAL MOISTURE TO SPARK STORMS. SHOULD BE ENOUGH LIFT OVER HIR TERRAIN WITH MSTR TO SPARK SOME ISOLD TS IN/NR MOUNTAINS WITH SE LOW LVL FLOW. FAR NERN PLAINS SHOULD BE DRY AS FCST SOUNDINGS SHOW AMS REMAINS CAPPED. ENTREKIN LONG TERM DISCUSSION: MODELS ARE SHOWING THE UPPER RIDGE AXIS OVER THE WESTERN FORECAST AREA ON MONDAY EVENING. IT MOVES LITTLE THROUGH TUESDAY EVENING. THE JET LEVEL FLOW DURING THIS TIME IS WEST-NORTHWESTERLY AT 35 KNOTS AND UNDER. ON WEDNESDAY THE AXIS MOVES JUST SOUTH AND EAST OF THE FORECAST AREA WITH THE RIDGE ITSELF FLATTENING A BIT. THE FLOW ALOFT BECOMES MORE WEST-SOUTHWESTERLY AT SPEEDS UP TO 45 KNOTS. THE DIV-Q GRIDS SHOW WEAK DOWNWARD FORCING OVER THE EASTERN FORECAST AREA MONDAY NIGHT THROUGH WEDNESDAY...THE MOUNTAINS ARE UNDER NEUTRAL FORCING. IN THE LOWER LEVELS...GRIDS SHOW SOUTHEASTERLY BOUNDARY LAYER FLOW MONDAY NIGHT...THEN AGAIN FOR TUESDAY AFTERNOON AND EVENING. NOW THE MODELS SHOW SOME MOISTURE REMAINING OVER THE PLAINS THROUGH TUESDAY LATE WITH A THETA-E AXIS IN PLACE. BY TUESDAY LATE AFTERNOON...IT IS PROGGED TO PUSH EAST TO THE BORDER AREA. BY WEDNESDAY...THE AXIS IS JUST EAST OF THE FORECAST AREA COVERING WESTERN KANSAS. ITS SEEMS THE MODELS ARE PROLONGING THE FLUSHING OUT OF THE BOUNDARY LAYER MOISTURE AS WE GO ON IN TIME. CROSS SECTION SHOW A MID LEVEL CAP ON MONDAY EVENING. ON TUESDAY LATE IN THE DAY...THE CAP IS LESS PRONOUNCED AND IT IS HIGHER UP. THE CAP IS LESS PRONOUNCED ON WEDNESDAY AFTERNOON. THE POTENTIAL INSTABILITY IS BEST MONDAY EVENING...THE POOREST BY WEDNESDAY AFTERNOON. SOUNDING SHOW THE BEST SHEAR ON TUESDAY LATE IN THE DAY. WILL NEED TO PUT LIMITED POPS IN FOR TUESDAY LATE IN THE DAY AND WILL LET WEDNESDAY DRY FOR NOW. TEMPERATURES AND THICKNESS GRIDS SHOW TUESDAYS READINGS ABOUT 2-4 C WARMER THEN MONDAYS PROJECTED HIGHS. SHOULD GET CLOSE TO 90 ON TUESDAY. WEDNESDAY LOOKS SIMILAR TO TUESDAY...A TAD WARMER OVER THE FAR NORTHEAST CORNER. IN THE EXTENDED PERIOD...THURSDAY THROUGH SUNDAY...MODELS ARE STILL SHOWING THE UPPER RIDGE TO FLATTEN LATE ON FRIDAY INTO SATURDAY... WITH AN UPPER TROUGH TO OUR NORTH. A COUPLE WEAK COLD FRONTS ARE PROGGED TO MOVE INTO THE FORECAST AREA. WILL INTRODUCE SLIGHT CHANCE FOR SATURDAY AND SUNDAY AND MAKE SURE ITS A BIT COOLER. RJK .DEN...NONE.
Hazardous weather outlook, Jun 29, 11:00 AM MDT, 6 hours 51 minutes before
COZ030>051-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT SUN JUN 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL INITIATE ACROSS THE SOUTHERN FRONT RANGE FOOTHILLS...PARK AND DOUGLAS COUNTIES AFTER 12 PM. STORMS WILL THEN GRADUALLY DRIFT AND REDEVELOP OVER THE URBAN CORRIDOR AND ADJACENT AREAS AROUND 3 PM. SCATTERED...NON SEVERE STORMS WILL REMAIN ACROSS FAR NORTHEAST COLORADO THROUGH THE DAY. MOISTURE LEVELS CONTINUE TO INCREASE ACROSS EASTERN COLORADO WHILE A WEAK FRONT LAST NIGHT HAS COOLED AND STABILIZED THE ATMOSPHERE THIS MORNING. THE EXCEPTION IS ACROSS THE FAR NORTHEAST PLAINS OF COLORADO WHERE SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE...DUE TO AN UPPER LEVEL DISTURBANCE ACROSS SOUTHEAST WYOMING. OVER THE FRONT RANGE AND NEARBY PLAINS...SLOW SURFACE HEATING WILL KEEP THUNDERSTORMS FROM FORMING UNTIL LATER THIS AFTERNOON. THE ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ISOLATED SEVERE STORMS. THE MAIN THREAT WILL BE MARGINAL LARGE HAIL UP TO AN INCH IN DIAMETER...ESPECIALLY OVER THE DENVER AREA AND POINTS SOUTH AND WEST ACROSS THE SOUTHERN FOOTHILLS AND PALMER DIVIDE. ISOLATED SEVERE STORMS MAY ALSO DEVELOP ACROSS WASHINGTON...MORGAN...AND LINCOLN COUNTIES WHERE MORE HEATING EXISTS THIS MORNING. HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS WITH THE HIGH MOISTURE LEVELS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY AND TUESDAY. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL GRADUALLY BUILD OVER THE REGION ON TUESDAY AND CONTINUE OVER THE AREA THE REST OF THE WEEK. A WARMER AND DRIER AIRMASS WILL MOVE INTO THE AREA BY WEDNESDAY AND CONTINUE THROUGH FRIDAY WITH LITTLE OR NO CHANCE FOR THUNDERSTORMS. BY SATURDAY...A WEAK COLD FRONT AND MORE MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SWE/RJK
In the hours before
Local storm report, Jun 29, 4:45 PM MDT, 1 hour 6 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
445 PM MDT SUN JUN 29 2003
...PRELIMINARY STORM REPORT FOR JUNE 28 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM PARKER CO 1.00 INCH HAIL
06/29/03 DOUGLAS
0435 PM PARKER CO 0.25 INCH HAIL
06/29/03 DOUGLAS
0442 PM PARKER CO 0.50 INCH HAIL
06/29/03 DOUGLAS
LOUISThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:05 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 55 min |
| Jun 28, 6:26 PM MDT | Tornado Warning | BOU | Phillips, Sedgwick | 59 min |
| Jun 28, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 33 min |
| Jun 28, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 46 min |
| Jun 29, 3:43 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.